What is Rebound Insomnia?

A Kaminsky

Are you weaning yourself off sleeping medication, only to find your insomnia is worse than ever? You may be experiencing rebound insomnia. It is the withdrawal side effect when some prescription sleep aids, particularly in the benzodiazepine family, are stopped.

Rebound insomnia is a withdrawal symptom of quitting sleep aids.
Rebound insomnia is a withdrawal symptom of quitting sleep aids.

Some sleep experts say that rebound insomnia is the body’s way of readjusting to sleep without medication. It generally lasts from a few days to as long as three weeks, but eventually it disappears. The problem is that people who have it frequently turn back to their sleeping medication, since they are so miserable with their lack of sleep.

Someone may experience rebound insomnia as they ween themselves from sleeping pills.
Someone may experience rebound insomnia as they ween themselves from sleeping pills.

Benzodiazepines can cause rebound insomnia because they may keep the body from sleeping appropriately, in a restorative cycle. A healthy, restorative sleep cycle is when the body alternates between REM sleep and deep sleep. Benzodiazepines can suppress the REM cycle, causing less restorative sleep. However, benzodiazepines are the most commonly prescribed class of sleep medication. They can also have other side effects, especially in the elderly, including memory loss, dizziness, nausea and incontinence. These drugs can also cause depression, or may exacerbate an existing depressive condition.

It can take days or weeks for a person's body to adjust to sleeping without medicine.
It can take days or weeks for a person's body to adjust to sleeping without medicine.

Some newer drugs are less likely to cause rebound insomnia. These include zolpidem, zaleplon, eszopiclone and ramelteon. These drugs act on a different part of the brain and their side effects are usually not as pronounced, and they are mostly safer for the elderly.

Good sleep hygiene might ease rebound insomnia.
Good sleep hygiene might ease rebound insomnia.

A good way to treat rebound insomnia is to simply allow it to happen, without worrying about it. This is usually easier said than done, but someone who can simply live with the sleeplessness for a few nights may find himself or herself sleeping much better afterwards. Remember that this is a normal side effect, not an indication of ill health. Good sleep hygiene practices are also important. These include: using the bedroom only for sleeping (not as an office); developing relaxing sleep rituals, such as reading or listening to soft music; not exercising right before bedtime; arising and going to bed at about the same time every day; and not consuming caffeine or nicotine within six hours of going to bed.

A good way to treat rebound insomnia is to simply allow it to happen.
A good way to treat rebound insomnia is to simply allow it to happen.
Developing relaxing rituals, such as reading, can help one fall asleep.
Developing relaxing rituals, such as reading, can help one fall asleep.
Rebound insomnia is a common side effect while a person is weaning themselves off a drug in the benzodiazepine family.
Rebound insomnia is a common side effect while a person is weaning themselves off a drug in the benzodiazepine family.
Using nicotine within six hours of going to bed can exacerbate rebound insomnia.
Using nicotine within six hours of going to bed can exacerbate rebound insomnia.
People with insomnia may feel fatigue throughout the day.
People with insomnia may feel fatigue throughout the day.

You might also Like

Readers Also Love

Discussion Comments

allnite

How do you get over rebound insomnia? I have just completed my 13th night without sleep. I have read several books from different experts and still no results.

I am trying to get off alprazolam (Xanax). I was down to 1/2 mg when I decided to stop. I had been on the low dosage for about eight months. I only slept for about 3 1/2 hours per night. I had been on alprazolam for four and one half years. After 13 nights without any sleep, I took one trazodone pill(50mg). I slept like a baby, so I took one the next night, but the results were different: no sleep. I also take melatonin (1mg), calcium, and magnesium. I am desperate. Can anyone suggest how to break this cycle?

Post your comments
Login:
Forgot password?
Register: